Does Sunbathing Cause Overdose Of Vitamin D? Know The Signs Of Toxicity
Vitamin D is essential for bone health and supports several systems, including the immune functions of the body.
It is estimated that 24% of people in the United States are vitamin D deficient. The deficiency of vitamin D leads to rickets in children and causes osteomalacia, a condition that causes softening of bones due to inefficient calcium absorption.
The “sunshine vitamin” is naturally synthesized when the body is exposed to sunlight. It is also absorbed from the diet through oily fish such as salmon and tuna, egg yolks, red meat and liver.
But does too much sunbathing cause an overdose of Vitamin D? Experts believe vitamin toxicity, although rare, cannot be caused by exposure to sunlight or through excess intake of vitamin D-rich food. However, large doses of vitamin D supplements can cause toxicity.
What happens when you overdose on Vitamin D supplements?
The recommended upper limit for vitamin D is 4,000 IU per day for an adult. Vitamin D toxicity is unlikely to occur when the intake is under 10,000 IU per day, according to the National Institutes of Health (NIH).
When a person overdoses on vitamin D supplements, they are at likelihood of developing hypercalcemia, a condition caused by excess calcium in the blood. The excess calcium in the blood weakens bones, creates kidney stones and disrupts the normal functioning of the heart and brain.
Hypercalcemia can also be caused by overactive parathyroid glands, certain medications and other health conditions. The condition is life-threatening and needs immediate medical attention.
Signs of Vitamin D Toxicity:
1. Excessive thirst, frequent urination: Excess calcium in the blood increases the work of kidneys and can cause increased thirst and urgency to urinate.
2. Bone pain and muscle weakness: Overdose of vitamin D causes leaching of bones, which leads to bone pain and weakness.
3. Confusion and fatigue: Hypercalcemia can lead to confusion, lethargy, fatigue and depression.
4. Palpitations and fainting: Severe cases of hypercalcemia could affect heart health, causing palpitations, fainting, cardiac arrhythmia and other heart problems.
5. Nausea, stomach upset: Vitamin D toxicity also affects the digestive system and a person can show symptoms such as stomach upset, nausea, vomiting and constipation.
Vitamin D toxicity cannot be caused by exposure to sunlight or through excess intake of vitamin D-rich food.
Photo courtesy of
Published by Medicaldaily.com
Trending Tours & Activities:
- Guided Visit at Poças Wine Cellar with 4 Old Tawny Port Wines
- Full-Day Mt Huashan Great Mountain hike from Xi’an
- Salerno Highlights Private Walking Tour with a Local Guide
- All Inclusive Huangshan Mountain and Xidi Village Private Efficient Day Tour
- Amsterdam Single Ticket Luxury Boat Cruise – 1 hour – from Anne Frank House
- Galway City To Shannon Airport Private Chauffeur Transfer